Washington, 2006

Winter Storm and Heavy Snow in Washington, December 25 to 26, 2006

December 25 to 26, 2006 · NWS PDT · 3 events in 3 counties and zones

A low pressure area moving north of Oregon brought moist air on top of a shallow cold pool resulting in 4 to 5 inches of snow in the Toppenish and Ellensburg area and 8 to 10 inches of snow in the Easton area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A low pressure area moving north of Oregon brought moist air on top of a shallow cold pool resulting in 4 to 5 inches of snow in the Toppenish and Ellensburg area and 8 to 10 inches of snow in the Easton area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 25, 10:03 PM PST, 1 hour 17 minutes earlier.

Area forecast discussion, Dec 25, 10:03 PM PST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
1003 PM PST MON DEC 25 2006

UPDATED AVIATION DISCUSSION

.UPDATE...UPDATES WERE MADE TO FORECAST PACKAGE TO INCREASE POPS IN
ALL ZONES.  A STATIONARY FRONT EXTENDING ACROSS SOUTHEAST WASHINGTON
AND THE NORTHERN HALF OF EASTERN OREGON IS BRINGING WIDESPREAD
PRECIPITATION TO MOST OF THE FORECAST AREA.  THE FRONT HAS MOVED
SLIGHTLY TO THE NORTH IN RESPONSE TO A WAVE DEVELOPING OFF THE
OREGON COAST.  THE FLOW HAS BACKED A LITTLE TO THE SW ACROSS
OREGON...AND WEAK WARM AIR ADVECTION IS KEEPING SNOW LEVELS FAIRLY
HIGH ACROSS EASTERN OREGON.  EASTERN WASHINGTON HAS MUCH LOWER SNOW
LEVELS...AS COLD AIR IS TRAPPED ALONG THE EAST SLOPES OF THE
CASCADES AS WELL AS THE NORTHERN PORTION OF THE LOWER COLUMBIA
BASIN.  WILL KEEP THE SNOW ADVISORY FOR CENTRAL OREGON...ALTHOUGH
THE SNOW LEVELS WILL BE SLOW TO LOWER THAN PREVIOUSLY FORECAST.
THE WAVE OFF THE OREGON COAST APPEARS STRONGER THAN PROGGED BY THE
MODELS.  EXTRAPOLATION SHOWS THE WAVE MOVING EAST OF THE CASCADES
TONIGHT SO HAVE INCREASED POPS IN ALL ZONES.  THIS WAVE WILL HELP
FEED THE STATIONARY FRONT...SO PRECIPITATION AMOUNTS COULD BE
SIGNIFICANT OVER SOME OF EASTERN OREGON.  AS STATED EARLIER...SNOW
LEVELS ARE FAIRLY HIGH SO WILL KEEP AN EYE ON AREA RIVERS AS RUNOFF
COULD RESULT IN CONSIDERABLE RISES.  NO FLOODING IS ANTICIPATED.
SMITH

&&

.AVIATION...CIGS AND VSBY HAVE FLUCTUATED AT MOST TAF SITES THIS
EVENING. CIGS AT KRDM WILL PRIMARILY BE VFR THROUGH TUESDAY
AFTERNOON BUT WILL FLIRT WITH MVFR AT TIMES.  AT KPDT...WINDS HAVE
SHIFTED TO THE SE AND STRATUS THAT WAS OVER THE CITY HAS SPREAD INTO
THE AIRPORT.  BELIEVE THIS WILL CONTINUE THROUGH TUESDAY
MORNING...RESULTING IN OCCASIONAL 1/4SM IN FOG.  AT
KPSC/KALW/KDLS....MVFR CIGS/VSBY WITH OCCASIONAL IFR CONDITIONS ARE
FORECAST.  IN KYKM...BELIEVE CONDITIONS WILL DETERIORATE TO LIFR BY
12Z TUESDAY AS SNOW DEVELOPS.  MTNS WILL BE OBSCURED IN ALL TWEB
ROUTES.  SMITH

&&

.PREV DISCUSSION... /ISSUED 224 PM PST MON DEC 25 2006/

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...WEAKENING COLD FRONT
REMAINS STALLED ACROSS OREGON THIS AFTERNOON AND DOES NOT LOOK TO
MAKE ANY HEADWAY NORTH OR SOUTH TONIGHT. THUS EXPECT PERIODS OF
LIGHT RAIN AND SNOW OVER OUR OREGON ZONES INTO OUR EXTREME SOUTHEAST
WASHINGTON ZONES. SNOW LEVELS SHOULD REMAIN RELATIVELY HIGH ACROSS
OREGON...THOUGH THEY WILL STILL FALL TO BETWEEN 3500 AND 4000 FEET.
EXPECT ONLY 2 TO 5 INCHES OF NEW SNOW OVERNIGHT IN THE BLUE
MOUNTAINS. MEANWHILE A NEW LOW PRESSURE SYSTEM IS DEVELOPING NEAR
40N/140W. AS THIS SYSTEM BEGINS TO APPROACH THE CALIFORNIA COAST
LATER TONIGHT...EXPECT PRECIP TO INCREASE OVER DESCHUTES COUNTY.
SNOW AMOUNTS BETWEEN 4 PM TODAY AND 10 AM TUESDAY COULD BE BETWEEN 3
AND 6 INCHES ABOVE 3500 FEET. THUS WILL ISSUE A SNOW ADVISORY FOR
THIS AREA. THIS NEW LOW PRESSURE SYSTEM IS EXPECTED TO MOVE UP TO
THE CENTRAL OREGON COAST BY LATE TUESDAY NIGHT...THEN SKIP ACROSS
SOUTHERN WASHINGTON ON WEDNESDAY. THIS LOW SHOULD INCREASE COLD AIR
DAMMING ALONG THE EAST SLOPES OF WASHINGTON CASCADES. THE INCREASE
IN COLD AIR...PLUS UPSLOPE AFFECTS AND AVAILABLE MOISTURE...SHOULD
RESULT IN SIGNIFICANT SNOWS FOR PORTIONS OF YAKIMA AND KITTITAS
COUNTIES WEDNESDAY NIGHT. AT THIS TIME ACTUAL AMOUNTS ARE UNCERTAIN
BUT POTENTIAL FOR HEAVY SNOW DOES EXIST...SO WILL ISSUE WINTER STORM
WATCHES FOR THE KITTITAS VALLEY AND BOTH THE CENTRAL AND SOUTHERN
CASCADE EAST SLOPE ZONES. MOST OTHER LOCATIONS WILL SEE LIGHTER
AMOUNTS OF PRECIP (RAIN OR SNOW) AS THIS LOW MOVES THROUGH THE
REGION. 90

LONG TERM...THURSDAY THROUGH MONDAY...UPPER LEVEL RIDGE WILL BUILD
OVER THE AREA ON THURSDAY AND ENSURE DRY WEATHER AND PARTLY CLOUDY
SKIES THROUGH FRIDAY NIGHT. WITH CONDITIONS FAVORING RADIATIVE
COOLING...COOLER NIGHT TIME TEMPERATURES AND POSSIBLY SOME PATCHY
FREEZING FOG CAN BE EXPECTED. ON SATURDAY THE RIDGE WILL BE PUSHED
OFF TO THE EAST AS A FRONT WILL MOVE INTO THE AREA BRINGING A CHANCE
OF RAIN AND MOUNTAIN SNOW TO THE AREA CHANGING OVER TO ALL SNOW
SATURDAY NIGHT. A PROGRESSIVE PATTERN WILL SET UP FOR THE REST OF
THE EXTENDED PERIOD WITH A SLIGHT CHANCE OF RAIN AND SNOW SHOWERS
THROUGH MONDAY. 83

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  33  39  33  40 /  80  40  60  50
ALW  34  40  33  39 /  80  30  60  50
PSC  30  38  32  41 /  60  20  60  40
YKM  26  36  29  40 /  50  30  60  40
HRI  32  39  32  42 /  70  30  60  40
ELN  24  33  28  34 /  40  20  60  50
RDM  29  40  29  39 /  80  60  60  40
LGD  32  37  31  39 /  80  40  60  50
GCD  32  40  32  40 /  80  40  60  50
DLS  32  39  34  42 /  60  60  70  40

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...SNOW ADVISORY UNTIL 10 AM PST TUESDAY FOR ORZ043.

WA...WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY
     NIGHT FOR WAZ026-501-502.

&&

TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
85/99/76
Hazardous weather outlook, Dec 25, 2:49 PM PST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
249 PM PST MON DEC 25 2006

ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-261345-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
249 PM PST MON DEC 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

SNOW
     CENTRAL OREGON

A WEATHER SYSTEM WILL MOVE TOWARD THE OREGON COAST
TONIGHT...CREATING AN UPSLOPE FLOW OVER CENTRAL OREGON. EXPECT
TOTAL SNOW ACCUMULATIONS OF 3 TO 6 INCHES ABOVE 3500 FEET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW TUESDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY

THE WEATHER SYSTEM WILL CONTINUE TO MOVE NORTHWEST TOWARD THE
WASHINGTON CASCADES...BRINGING SIGNIFICANT SNOW TO THE EAST
SLOPES OF THE WASHINGTON CASCADES AND KITTITAS VALLEY TUESDAY
NIGHT. 6 TO 8 INCHES OF NEW SNOW IS POSSIBLE ALONG THE EAST SLOPES
OF THE WASHINGTON CASCADES...AND 4 INCHES OF NEW SNOW IS POSSIBLE
IN THE KITTITAS VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 1 winter storm. Local standard time, as filed.

Heavy Snow, Kittitas Valley

When
December 25, 11:20 PM PST to December 26, 7:00 PM PST
Where
Kittitas Valley forecast zone
Reported by
Trained Spotter
Coordinates
46.791, -120.709 (the zone’s center; the record gives no point)

Spotters reported 4 inches of snow 9 miles north of Ellensburg and 5 inches of snow 2 miles northwest of Ellensburg.

Heavy Snow, East Slopes of the Central Cascades

When
December 26, 12:30 AM PST to 8:00 PM PST
Where
East Slopes of the Central Cascades forecast zone
Reported by
Trained Spotter

Spotters reported 8 inches of snow at Easton and 11 inches of snow at Lake Kachess.

Winter Storm, Yakima Valley

When
December 26, 4:00 AM PST to 9:00 PM PST
Where
Yakima Valley forecast zone
Reported by
Trained Spotter
Coordinates
46.457, -120.739 (the zone’s center; the record gives no point)

Spotters reported 4 inches snow in Toppenish and 1/4 inch of freezing rain in the Fairview-Sumach area.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529, 5530, 5518.